Valproic acid induced pancreatitis in an Arab Male
MetadataShow full item record
Valproate, a commonly used antiepileptic, is known to cause pancreatitis, which may present days to years after initiation of therapy. A 20-year-old Arab male patient with electroencephalogram (EEG) confirmed epileptiform activity over the left posterior head region was initiated with tablet carbamazepine 400 mg twice daily in the year 2015 and based on subsequent EEG findings (suggestive of more of generalized myoclonic seizure) carbamazepine was withdrawn gradually and started with sodium valproate 500 mg twice daily and levetiracetam 1 g twice daily. During treatment, the patient had status epileptics, treated with diazepam and lamotrigine 50 mg was added. Laboratory data indicated low valproate level, 47 ?g/mL (normal range: 50-125 ?g/mL) resulting in two episodes of myoclonic jerks necessitating lamotrigine dose escalation (100 mg twice daily). A month later, the patient developed nystagmus and tremors, and lamotrigine dose was deescalated to 75 mg twice daily. Patient was brought to the emergency with severe abdominal pain and vomiting since the day before and valproate level was 179 ?g/mL (>150 ?g/mL ?g/mL is considered toxic), a diagnosis of acute pancreatitis due to valproate was made and the patient was treated in the intensive care unit. The causality assessment of the adverse drug reaction was 'probable' (Naranjo score 8), and severity was 'Severe' (Level 5; Modified Hartwig and Siegel scale), and the adverse reaction was 'Not preventable' (Modified Schumock and Thornton scale). This report suggests the need for constant clinical monitoring and the need for therapeutic drug monitoring for patients undergoing valproate therapy. - 2019 Journal of Pharmacology and Pharmacotherapeutics.
- Pharmacy Research [448 items ]